Valproate induced hyperammonemic encephalopathy successfully treated with levocarnitine

Andrea Rigamonti, Giuseppe Lauria, Gianluca Grimod, Graziella Bianchi, Andrea Salmaggi

Research output: Contribution to journalArticle

Abstract

Valproate-induced hyperammonemic encephalopathy is an unusual but serious adverse effect that is usually characterized by the acute onset of impaired consciousness, focal neurological symptoms and increased seizure frequency. It has been reported to occur at therapeutic valproate levels. We report a patient who developed valproate-induced hyperammonemic encephalopathy after a short treatment with valproate and was successfully treated with levocarnitine. We discuss this patient and review the literature regarding the use of levocarnitine in similar patients.

Original languageEnglish
Pages (from-to)690-691
Number of pages2
JournalJournal of Clinical Neuroscience
Volume21
Issue number4
DOIs
Publication statusPublished - 2014

Fingerprint

Carnitine
Valproic Acid
Brain Diseases
Consciousness
Seizures
Therapeutics

Keywords

  • Encephalopathy
  • Hyperammonemia
  • Levocarnitine
  • Valproic acid

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology
  • Physiology (medical)
  • Medicine(all)

Cite this

Valproate induced hyperammonemic encephalopathy successfully treated with levocarnitine. / Rigamonti, Andrea; Lauria, Giuseppe; Grimod, Gianluca; Bianchi, Graziella; Salmaggi, Andrea.

In: Journal of Clinical Neuroscience, Vol. 21, No. 4, 2014, p. 690-691.

Research output: Contribution to journalArticle

Rigamonti, Andrea ; Lauria, Giuseppe ; Grimod, Gianluca ; Bianchi, Graziella ; Salmaggi, Andrea. / Valproate induced hyperammonemic encephalopathy successfully treated with levocarnitine. In: Journal of Clinical Neuroscience. 2014 ; Vol. 21, No. 4. pp. 690-691.
@article{a691106ab2f446d094261c016a381f75,
title = "Valproate induced hyperammonemic encephalopathy successfully treated with levocarnitine",
abstract = "Valproate-induced hyperammonemic encephalopathy is an unusual but serious adverse effect that is usually characterized by the acute onset of impaired consciousness, focal neurological symptoms and increased seizure frequency. It has been reported to occur at therapeutic valproate levels. We report a patient who developed valproate-induced hyperammonemic encephalopathy after a short treatment with valproate and was successfully treated with levocarnitine. We discuss this patient and review the literature regarding the use of levocarnitine in similar patients.",
keywords = "Encephalopathy, Hyperammonemia, Levocarnitine, Valproic acid",
author = "Andrea Rigamonti and Giuseppe Lauria and Gianluca Grimod and Graziella Bianchi and Andrea Salmaggi",
year = "2014",
doi = "10.1016/j.jocn.2013.04.033",
language = "English",
volume = "21",
pages = "690--691",
journal = "Journal of Clinical Neuroscience",
issn = "0967-5868",
publisher = "Churchill Livingstone",
number = "4",

}

TY - JOUR

T1 - Valproate induced hyperammonemic encephalopathy successfully treated with levocarnitine

AU - Rigamonti, Andrea

AU - Lauria, Giuseppe

AU - Grimod, Gianluca

AU - Bianchi, Graziella

AU - Salmaggi, Andrea

PY - 2014

Y1 - 2014

N2 - Valproate-induced hyperammonemic encephalopathy is an unusual but serious adverse effect that is usually characterized by the acute onset of impaired consciousness, focal neurological symptoms and increased seizure frequency. It has been reported to occur at therapeutic valproate levels. We report a patient who developed valproate-induced hyperammonemic encephalopathy after a short treatment with valproate and was successfully treated with levocarnitine. We discuss this patient and review the literature regarding the use of levocarnitine in similar patients.

AB - Valproate-induced hyperammonemic encephalopathy is an unusual but serious adverse effect that is usually characterized by the acute onset of impaired consciousness, focal neurological symptoms and increased seizure frequency. It has been reported to occur at therapeutic valproate levels. We report a patient who developed valproate-induced hyperammonemic encephalopathy after a short treatment with valproate and was successfully treated with levocarnitine. We discuss this patient and review the literature regarding the use of levocarnitine in similar patients.

KW - Encephalopathy

KW - Hyperammonemia

KW - Levocarnitine

KW - Valproic acid

UR - http://www.scopus.com/inward/record.url?scp=84896080454&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84896080454&partnerID=8YFLogxK

U2 - 10.1016/j.jocn.2013.04.033

DO - 10.1016/j.jocn.2013.04.033

M3 - Article

C2 - 24119342

AN - SCOPUS:84896080454

VL - 21

SP - 690

EP - 691

JO - Journal of Clinical Neuroscience

JF - Journal of Clinical Neuroscience

SN - 0967-5868

IS - 4

ER -